It's easy to get answers about health and nutrition! Just send your question by email to [email protected] and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I am on warfarin and I have heard that HCG [human chorionic gonadotropin] really messes up PT/INR readings. Fact or fiction?
Whether one is on Coumadin® (warfarin) or not, this diet is dangerous. The people selling various products labelled as human chorionic hormone (HCG) are in my opinion scam artists at the very least, and at worst, criminal. I believe that they are scoundrels who only want to take your money and care nothing for your health.
For your money you will receive something in the mail that you take along with a recommended diet. You don't know what is in that product you have received because there is no regulation of the supplement industry in the U.S. today. These sort of products have repeatedly poisoned Americans. In fact, Gary Null, a "naturopath," was poisoned by his own products:
Gary Null suit vs. supplement manufacturer claims Gary Null's Ultimate Power Meal nearly killed him: New York Daily News
Whether you believe that Mr. Null is a quack or not, this story is tragic, but it illustrates why no one should be using any of these sorts of supplements. You simply can not be certain what is in them. I feel badly for Mr. Null and for anyone harmed, and there are hundreds of these stories now.
Should you take HCG? No!
If you want to lose weight and be healthy, here's some help that makes sense:
Thanks for writing,
Timothy S. Harlan, MD, FACP, CCMS